Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 96, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Mar 29, 2020, 1:11 AM CDT for 4 counties in Mississippi. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 29, 2020, 1:11 AM CDT (06:11 UTC)
- Expired
- Mar 29, 2020, 2:00 AM CDT
- In force
- 49 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Itawamba County, MS, Lee County, MS, Prentiss County, MS, Tishomingo County, MS
The radar
The Columbus AFB radar (KGWX), 57 km from the middle of the area, began a volume at 06:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 9:58 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 6.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
421
WUUS54 KMEG 290611
SVRMEG
MSC057-081-117-141-290700-
/O.NEW.KMEG.SV.W.0096.200329T0611Z-200329T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
111 AM CDT Sun Mar 29 2020
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Northern Itawamba County in northeastern Mississippi...
Northeastern Lee County in northeastern Mississippi...
Southern Tishomingo County in northeastern Mississippi...
Southeastern Prentiss County in northeastern Mississippi...
* Until 200 AM CDT.
* At 111 AM CDT, a severe thunderstorm was located near Saltillo, or
7 miles north of Tombigbee State Park, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Tupelo, Fulton, Red Bay, Iuka, Tombigbee State Park, Tishomingo
State Park, Saltillo, Guntown, Belmont, Mantachie, Tishomingo,
Fairview, Burton, Midway, Pratts Friendship, Sandy Springs,
Marietta, Golden, Paden and Oldham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 400 AM CDT for northeastern
Mississippi.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3432 8817 3422 8863 3436 8875 3484 8811
TIME...MOT...LOC 0611Z 235DEG 61KT 3434 8862
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 6:52 PM CDT, 6 hours 19 minutes earlier.
Area forecast discussion, Mar 28, 6:52 PM CDT, 6 hours 19 minutes before
Area Forecast Discussion...UPDATED National Weather Service Memphis TN 652 PM CDT Sat Mar 28 2020 .UPDATE... Updated for Aviation Forecast Discussion below. && .PREV DISCUSSION... /issued 337 PM CDT Sat Mar 28 2020/ DISCUSSION... Latest surface analysis places a 993mb low pressure system over southwestern Iowa, with a warm front extending eastward through north central Illinois, and a cold front extending southward through western Missouri and into Little Rock, Arkansas. Storms have begun to fire just ahead ahead of the cold front in Central and eastern Arkansas. So far, storms have remained mainly sub- severe, as shear is likely overwhelming the thermodynamic environment. However, the storms are moving into our area, which is moderately unstable with 1500-2000 J/kg of MLCAPE available on tap. A tornado watch has been issued for the majority of Arkansas, including all of eastern Arkansas until 7PM. The main risk with these storms appears to be damaging winds and large hail attm, with a low end tornado threat, as low level helicity is currently below 100 m2/s2. However, the risk for QLCS-type tornadoes will likely increase this evening, as the low level jet picks up and storms organize into quasi linear segments. Ample instability in the 1500-2500 MLCAPE range combined with 0-6 km shear of 80kts, and a coincident 100 kt 500mb jet streak, should be enough for a strong line of storms to maintain through late this evening. The primary risk still appears to be damaging winds with a secondary threat of large hail and short-lived isolated tornadoes. The threat will end after midnight as the front exits northeast Mississippi. A few trailing post-frontal showers are possible overnight as the main trough lifts out of the area. Pacific high pressure will build into the Mid-South for Sunday, leading to dry and pleasant conditions. Expect high temperatures mainly in the upper 60s to lower 70s. High pressure will quickly slide by Monday as another system develops to our southwest. A quick moving shortwave will eject across the Desert Southwest on Monday and make its way into the Texas Panhandle late Monday night. A surface low is expected to develop and track eastward through northern Louisiana and Central Mississippi during the day on Tuesday. This will enhance shower and thunderstorm activity across our area on Monday night and Tuesday. Due to the track of the low, the severe threat will stay to our south and mainly along the Gulf Coast. The system will likely be a heavy rainfall producer for us and that's about it. The surface low is expected to push southeast of the area by late Tuesday night, with Canadian high pressure building into the Mid-South from the northwest. This will lead to a few consecutive days of dry and near normal temperatures. The next weather maker looks to arrive this weekend as a cold front moves across the Mississippi Valley. AC3 && .AVIATION... 00Z TAFs Storms have been slower to translate east than earlier depicted by the short range convection-allowing models. Other than TSRA timing this evening, TAFs remain largely unchanged from the 18Z package. VFR will prevail areawide on Sunday. PWB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Mar 28, 2:20 PM CDT, 10 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 220 PM CDT Sat Mar 28 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-292130- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 220 PM CDT Sat Mar 28 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight A tornado watch is in effect until 7PM CDT for all of eastern Arkansas. Additional convective watches are possible downstream later tonight. Severe thunderstorms containing damaging winds, large hail, and a few tornadoes are possible beginning early this evening through approximately midnight for the entire Mid-South. The greatest threat for severe thunderstorms will exist mainly along and north of the I-40 corridor. .DAYS TWO THROUGH SEVEN...Sunday through Friday .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening. AC3
In the hours before
Local storm report, Mar 28, 10:47 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1047 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG E PARAGOULD 36.06N 90.51W
03/28/2020 GREENE AR EMERGENCY MNGR
TRAILER HOME DAMAGED AND ROOF DAMAGE TO ANOTHER HOME
AND A BARN BLOWN OVER IN BRIGHTON COMMUNITY. ALSO DAMAGE
TO HOMES IN THE MOUNDS COMMUNITY.
&&Special weather statement, Mar 28, 11:09 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
1109 PM CDT Sat Mar 28 2020
MSZ002-003-013>015-290445-
Lafayette MS-Pontotoc MS-Marshall MS-Union MS-Benton MS-
1109 PM CDT Sat Mar 28 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1145 PM CDT
FOR...
Lafayette County in northwestern Mississippi...
Northwestern Pontotoc County in northeastern Mississippi...
Southeastern Marshall County in northwestern Mississippi...
Western Union County in northeastern Mississippi...
South central Benton County in northeastern Mississippi...
At 1109 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Oxford, moving
northeast at 60 mph.
Very heavy rain is also possible with this thunderstorm.
People in Lafayette...northwestern Pontotoc...southeastern
Marshall...western Union and south central Benton Counties should
monitor this storm closely.
LAT...LON 3419 8951 3419 8960 3435 8966 3476 8915
3422 8897 3416 8943 3416 8951
TIME...MOT...LOC 0409Z 232DEG 51KT 3435 8948Special weather statement, Mar 28, 11:12 PM CDT, 1 hour 59 minutes before
Special Weather Statement National Weather Service Memphis TN 1112 PM CDT Sat Mar 28 2020 MSZ004-005-009-014-016-290430- Tippah MS-Union MS-Lee MS-Alcorn MS-Prentiss MS- 1112 PM CDT Sat Mar 28 2020 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1130 PM CDT FOR... Southeastern Tippah County in northeastern Mississippi... Eastern Union County in northeastern Mississippi... Northwestern Lee County in northeastern Mississippi... Southwestern Alcorn County in northeastern Mississippi... Northwestern Prentiss County in northeastern Mississippi... At 1112 PM CDT...a strong thunderstorm producing pea to dime size hail and winds to 40 mph was located near Blair, or 8 miles west of Baldwyn, moving northeast at 75 mph. Very heavy rain is also possible with this thunderstorm. People in southeastern Tippah...eastern Union...northwestern Lee... southwestern Alcorn and northwestern Prentiss Counties should monitor this storm closely. LAT...LON 3434 8875 3444 8894 3488 8871 3473 8837 TIME...MOT...LOC 0412Z 211DEG 64KT 3452 8878
Special weather statement, Mar 28, 11:37 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Memphis TN
1137 PM CDT Sat Mar 28 2020
MSZ015>017-023-024-290515-
Itawamba MS-Pontotoc MS-Monroe MS-Lee MS-Chickasaw MS-
1137 PM CDT Sat Mar 28 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1215 AM CDT
FOR...
Southern Itawamba County in northeastern Mississippi...
Southern Pontotoc County in northeastern Mississippi...
Northern Monroe County in northeastern Mississippi...
Southern Lee County in northeastern Mississippi...
Chickasaw County in northeastern Mississippi...
At 1137 PM CDT...a strong thunderstorm producing winds to 45 mph and
pea sized hail was located near Houlka, or near Houston, moving east
at 55 mph.
Very heavy rain is also possible with this thunderstorm.
People in southern Itawamba...southern Pontotoc...northern Monroe...
southern Lee and Chickasaw Counties should monitor this storm
closely.
LAT...LON 3389 8823 3388 8914 3407 8914 3408 8916
3417 8916 3430 8818
TIME...MOT...LOC 0437Z 261DEG 48KT 3398 8903Special weather statement, Mar 29, 12:03 AM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Memphis TN
1203 AM CDT Sun Mar 29 2020
MSZ005-006-009-016-017-290530-
Itawamba MS-Tishomingo MS-Lee MS-Alcorn MS-Prentiss MS-
1203 AM CDT Sun Mar 29 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1230 AM CDT
FOR...
Northern Itawamba County in northeastern Mississippi...
Tishomingo County in northeastern Mississippi...
Northeastern Lee County in northeastern Mississippi...
Eastern Alcorn County in northeastern Mississippi...
Prentiss County in northeastern Mississippi...
At 1202 AM CDT...a line of strong thunderstorms producing winds to
45 mph was located along a line extending from near Glen to
Tombigbee State Park. Movement was east at 55 mph.
Very heavy rain will occur with this line of thunderstorms.
People in northern Itawamba...Tishomingo...northeastern Lee...eastern
Alcorn and Prentiss Counties should monitor these storms closely.
LAT...LON 3428 8818 3420 8875 3500 8855 3500 8820
3492 8815 3489 8810
TIME...MOT...LOC 0502Z 249DEG 49KT 3483 8845 3422 8860Special weather statement, Mar 29, 1:05 AM CDT, 6 minutes before
Special Weather Statement
National Weather Service Memphis TN
105 AM CDT Sun Mar 29 2020
MSZ006-009-016-017-290645-
Itawamba MS-Tishomingo MS-Lee MS-Prentiss MS-
105 AM CDT Sun Mar 29 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 145 AM CDT
FOR...
Itawamba County in northeastern Mississippi...
Southern Tishomingo County in northeastern Mississippi...
Central Lee County in northeastern Mississippi...
Southeastern Prentiss County in northeastern Mississippi...
At 105 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Tupelo, moving
northeast at 60 mph.
People in Itawamba...southern Tishomingo...central Lee and
southeastern Prentiss Counties should monitor this storm closely.
LAT...LON 3423 8818 3414 8873 3427 8883 3430 8883
3483 8811
TIME...MOT...LOC 0605Z 237DEG 56KT 3426 8871The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 7:02 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto | 43 min |
| Mar 28, 7:05 PM CDT | Tornado Warning | MEG | DeSoto, Tunica | 25 min |
| Mar 28, 7:26 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Marshall, Tate | 49 min |
| Mar 28, 7:37 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, DeSoto, Panola, Quitman, Tallahatchie, Tate and 1 more | 38 min |
| Mar 28, 8:11 PM CDT | Severe Thunderstorm Warning | MEG | Benton, DeSoto, Marshall, Tate | 49 min |
| Mar 28, 8:16 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Panola, Quitman | 44 min |
| Mar 28, 8:53 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Benton, Tippah | 52 min |
| Mar 28, 9:09 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Panola, Quitman, Tallahatchie | 51 min |
| Mar 28, 9:20 PM CDT | Tornado Warning | MEG | Coahoma, Panola, Quitman, Tallahatchie | 14 min |
| Mar 28, 9:38 PM CDT | Special Weather Statement | MEG | Tallahatchie | 22 min |
| Mar 28, 9:47 PM CDT | Special Weather Statement | MEG | Alcorn, Tippah | 28 min |
| Mar 28, 9:57 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Marshall, Panola, Tallahatchie | 32 min |
| Mar 28, 10:01 PM CDT | Special Weather Statement | MEG | Marshall | 44 min |
| Mar 28, 10:15 PM CDT | Special Weather Statement | MEG | Alcorn, Prentiss, Tishomingo | 45 min |
| Mar 28, 10:32 PM CDT | Special Weather Statement | MEG | Tallahatchie | 13 min |
| Mar 28, 10:40 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Lee, Prentiss, Tippah, Tishomingo, Union | 16 min |
| Mar 28, 11:09 PM CDT | Special Weather Statement | MEG | Lafayette, Pontotoc | 36 min |
| Mar 28, 11:12 PM CDT | Special Weather Statement | MEG | Prentiss | 18 min |
| Mar 28, 11:22 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Itawamba, Lafayette, Lee, Pontotoc, Prentiss and 2 more | 38 min |
| Mar 28, 11:37 PM CDT | Special Weather Statement | MEG | Chickasaw, Monroe | 38 min |
| Mar 29, 12:03 AM CDT | Special Weather Statement | MEG | Itawamba, Lee, Prentiss, Tishomingo | 27 min |
| Mar 29, 1:05 AM CDT | Special Weather Statement | MEG | Itawamba, Lee | 40 min |
| Mar 29, 1:42 AM CDT | Special Weather Statement | MEG | Itawamba, Monroe | 48 min |
| Mar 29, 1:50 AM CDT | Severe Thunderstorm Warning | MEG | Monroe | 25 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.